Share Facebook
Crohn's Disease Forum » General IBD Discussion » Can C-Diff cause Crohn's?


12-03-2011, 04:39 AM   #1
Icebat
New Member
 
Join Date: Dec 2011
Can C-Diff cause Crohn's?

Hello all, I come to this forum for some info.
I'm a 29 years old male with Irritable Bowel Syndrome and nobody in my family has Crohn's.
I had a nasty infected wound a bunch of weeks ago and I had to take a very powerful antibiotic that is apparently known for causing C-Diff (it's name was Dalacin)
Obviously, especially since I have Irritable Bowel Syndrome and thus I have very a sensitive gut, I got a C-Diff infection. The strange thing is: at first my doc thought it was a simple viral gastroenteritis, but she ordered me to take a stool sample to be sure.
After about a week, the diahrea stopped by itself without medication and it's on the very day that my bowel movements were finally normal again that I get a phone call from the doc: I had C-Diff and even if I felt better, she still adviced I'd take an antibiotic. I had to take Flagyl for 10-14 days. This antibiotic was narrow-spectrum apparently and thus less agressive on the gut flora.
She also ordered me to take probiotics, which I did and still do now.

Anyway, on the 7th day of the Flagyl treatment, my bowel movements were still perfectly fine but I felt very tired. The doc then ordered me a blood test and this came back completely normal. No sign of infection whatsoever, normal blood cell count, etc.

On the 11th day of Flagyl, I stopped it. After all, the doc did say that I could stop after 10-14 days and since my blood showed no sign of infection, I thought it was good.

Last tuesday, a week and a half after stopping Flagyl and still having normal BM's, I ate a broccoli cream soup at lunch. After that I got lots of gas and started having diahrea again.
But not just some watery stools... I had flat out diahrea. I went to the doc but she couldn't feel any sign of infection in my gut. Normally, an infected gut would somehow "react" if you push on it but mine didn't.
She ordered me to take another stool sample just to be sure and have it tested for yeasts and C-Diff. I'll have to submit one monday.
She told me that my gut was still very sensitive and that my gut flora is probably still far from being recovered and that throwing some broccoli cream soup on it completely upset it again and caused diahrea. She says this could last for a week but that I shouldn't worry: my gut was simply shaken up again and I have to give it some time to recover.
Today, saturday, 3 days later, I still have diahrea. I run to the bathroom several times per day. It really feels like I have a gastroenteritis again because I really have to go to the bathroom with high urgency several times per day.

I'm kinda scared that C-Diff caused Crohn's... Is this possible? Is it possible that after the C-Diff infection, I had perfectly normal BM's and it abruptly changed for the worse?
The way I feel now makes me want to go to bed and pretend it's all just a bad dream.
12-03-2011, 09:38 AM   #2
Crohn's 35
Inactive Account
 
Join Date: Oct 2009
Hi Icebat Welcome to our community. I know alot about Flagyl and it can cause diahreah for some of us, but for me, it is ok. Cream soups are a no no. I love it too but if there is any cream in it you are going to get bad gas.

You are best to avoid dairy until your diahreah dies down or be on the Brat diet or low residue also. C diff isn't really a cause for Crohns but some people who havee been on certain meds have gotten Crohn's eventually. No one knows the cause of Crohns or the cure but some have a "wake up" to the disease from a virus or medications.

No it isnt fun. But seeing as you have alot of diahreah get your doctor to test your b12 levels. Do you bleed when you have bowel moments?

Hope you get some answers soon, many of us take years for a diagnoses, because blood work isnt always the answer. Keep us updated on you.
12-03-2011, 12:51 PM   #3
Icebat
New Member
 
Join Date: Dec 2011
But when you hear my doc's theory, does it make sense to you?
I mean she says that my intestines were still very sensitive because of the double antibiotics course + C-Diff infection and that my gut flora was still devastated. And that because of that, my bowels are totally upset again because of the soup and that I basically, need to let them recover for that and that this can last for about a week.
She also said that, even if by now, the soup is basically out of my body, my bowels have still been greatly upset. They just needed a small trigger to go crazy again.

But somehow I'm having a tough time believing that this one stupid bowl of soup could upset my bowels this hard. I know you're probably not a doctor and I don't expect you to diagnose me, but in your opinion, does my doc's theory make sense and am I worrying for nothing?
12-03-2011, 12:54 PM   #4
Crohn's 35
Inactive Account
 
Join Date: Oct 2009
One thing doesnt cause it , but it aggrivated it and could be hard to settle it down. It may not be cause for concern but if it keeps up , you may need a colonoscopy to rule out possibilities of inflammation. Time will tell, just dont let it go on too long. Sorry not much help but worrying doesnt help much either. Hang in there.
12-03-2011, 02:57 PM   #5
StarGirrrrl
Moderator
 
StarGirrrrl's Avatar
 
Join Date: Sep 2010
Location: UNITED KINGDOM

My Support Groups:
You mention that you have been dignosed in the past with IBS. What symptoms lead to a Drs visit and what tests did they run at the time? And what symptoms were typical for you from the time of your diagnosis to the time these latest problems started.

My thinking is the IBS diagnosis may have been wrong (and sadly all too common) and now after this series of events, the anti-biotics and the soup etc, could be rearing it's head again. I don't wish to scare you or anything
__________________
2006. Tummy issues (more IBD than IBS).
2009 joint pain/worsening tummy issues.
CRP 20-36 2006-now. C3/C4 inflammation markers huge,
2014 IDA & low B12.

June 2014 admitted to Hospital 3 nights as emergency transfused 2 units of blood. Dangerous case of anaemia.
Caught by pure chance!
Cause currently unknown but suspected CD.

Waiting on blood & stool results from January.

Hoping to stop anaemia treatment soon & lower B12 daily dose!
12-03-2011, 04:16 PM   #6
Icebat
New Member
 
Join Date: Dec 2011
Well in the past I had a sigmoidoscopy... all clear. I did several echographies of my abdomen... all clear. I did 4 blood tests during the past 3 years... all clear.
I did a fecal occult blood test a few years ago too... no blood found. Also did a gastroscopy (where they shove a camera down your throat)... they noticed I had lots of reflux, but for the rest, all clear.

My main symptoms were gas. Lots of gas and the occasional bout of (sorry for TMI) mushy/looser stools. The symptoms wax and wane. The gas is almost permanent, but the loose stools is really with ups and downs, but usually very manageable.
I told my gastroenterologist I was worried about colon cancer back then (which is stupid since colon cancer is very rare in younger people) but he said that nothing points in that direction.
I also said I was worried about Crohn's but there too, he said nothing points in that direction, seeing all these tests were fine. Plus he said that if nobody in the family has Crohn's, it makes it less likely I'll develop it too.

is it possible that my gut is indeed totally upset because of the antibiotics treatments it got and that that damned soup simply "set the recovery back"?
12-03-2011, 07:04 PM   #7
StarGirrrrl
Moderator
 
StarGirrrrl's Avatar
 
Join Date: Sep 2010
Location: UNITED KINGDOM

My Support Groups:
I think the situation you mentioned in your last paragraph is indeed quite possible. Having the c-diff is a shock to the system, then the meds, and then the food that didn't agree with you.

My bowel issues remain undiagnosed but I can't eat a particular type of potato chip now since the last time I did I had to go to the ER I was in so much pain, they gave me oral morphine within 20mins and this was way before i'd even seen a Dr! It killed the pain but took days of careful "nursing" to get my system back to normal (tiny bites of a few foods etc).
Reply

Crohn's Disease Forum » General IBD Discussion » Can C-Diff cause Crohn's?
Thread Tools


All times are GMT -5. The time now is 12:13 PM.
Copyright 2006-2017 Crohnsforum.com